Welcome to Law-Forums.org!   

Advertisments:




Sponsor Links:

Discount Legal Forms
Discounted Legal Texts


Prednisone/ulcerative Colitis

Been the victim of Legal Malpractice? Discuss it here.

Prednisone/ulcerative Colitis

Postby Mazablaska » Mon Nov 21, 2016 12:12 am

In July 2006 I was diagnosed with ulcerative colitis(u.c.), a chronic disease that causes inflammation and sores, called ulcers, in the lining of the rectum and colon. Ulcers form where inflammation has killed the cells that usually line the colon which then bleed and produce pus. This disease affects my physical and emotional health, as well as my schooling.

Because my symptoms have been and continue to be severe enough I have been hospitalized four times since July and was recently back in ER. I’ve had severe bleeding, severe diarrhea that caused dehydration, and severe pain. In my case doctors are trying to stop the diarrhea as well as loss of blood, fluids, and mineral salts. I am on a special diet, and pain medication, in addition to medication to repair my colon and stop the bleeding.

I taking “corticosteroids”, specifically Prednisone, to reduce inflammation. Prednisone is used by people who have moderate to severe ulcerative colitis. These drugs also cause side effects such as significant weight gain, acne, facial hair, hypertension, diabetes, mood swings, bone mass loss, “buffalo humps”, and an increased risk of infection. For this reason, they are not recommended for long-term use, although they are considered very effective when prescribed for short-term use.

The steroid I was prescribed, Prednisone, is a drug that MUST be weaned off otherwise serious side effects can occur. In early November my doctor abruptly took me off steroids instead of weaning me off and I ended up having “adrenal crisis”. Adrenal crisis is a life-threatening state caused by insufficient levels of cortisol, which is a hormone produced and released by the adrenal glands. In layman’s terms, my body was used to having steroids given to it, so it stopped making it’s own. When I stopped taking the prednisone my adrenal glands still weren’t making their own cortisol and I ended up in a life-threatening condition. If on Monday November 6th my mother hadn’t caught on to what was going on and I wasn’t immediately put back on steroids, I may not have made it to Tuesday morning. I am now back on steroids, for a 7th round, and I am being weaned off however I cannot seem to be well unless I am on steroids. I might be able to go a couple weeks, but then I have to get right back on the drugs. Is there anything I can do? I am continually sick and feel it's because I wasn't properly weaned off steroids. Thanks! Kristen Overmyer
Mazablaska
 
Posts: 40
Joined: Sun Feb 16, 2014 2:36 pm

Prednisone/ulcerative Colitis

Postby Pearson » Mon Nov 21, 2016 1:53 am

You are not going to have much luck with a malpractice lawsuit, partly because although you had a serious reaction from abrupt removal of steroids, you suffered little long term loss because of it.

You don't say if anyone has tried to learn why you have the ulcerative colitis. Apparently you are still quite young, and that disease is usually curable. You do not say what treatment other than prednisone you are taking or have been given.

If you are continously sick, that may be related to your disease, or the diet you are following because of the disease, or some other factor. I can only guess why you are chronically sick, but it may not be related to the withdrawal of prednison. Has your doctor explained to you why you are sick? Does he talk to you? Ask him/her to sit down and talk to you about your illness. Much of your recital here makes me think your research has been on your own and that your doctor has mush in his mouth. You or your parents are paying this doctor, and he should talk to you. Ulcerative colitis is a serious illness and you need to be able to talk to your doctor at length and he should give you that time. And he should be honest with you. Many doctors are unaccustomed to talking to a teen ager. If that is the problem, find another souce for treatment.

You do not say who is treating you. From what you do say, I'd guess you are under a doctor who may not have all the newer information because he did not think to wean you from  prednisone even though reaction to sudden withdrawal is well documented in medical journals. Think about finding a better treatment facility. If you live anywhere near a University Medical School find out about their abdominal disease clinic, or whatever department handles ulcerative colitis and set up an appointment there. If you are already under treatment by such a facility, try to have an appointment with the Chief or Department Head. Residents may not have the same attitude as an older doctor. Most patients do recover in time, and you seem to have reached some kind of plateau and I guess do not expect much change. You can not just sit there and allow this disease to conquer you.

But, as I said, I don't think you'd have much luck if you sued the doctor who failed to wean you. Malpractice lawsuits like any other lawsuit for injury require that you have lost income or some major chance to continue career or work. The weaning problem should not have affected your colitis and a jury would find difficulty in paying you for any loss that it can not measure.

I hope you do better soon.
Pearson
 
Posts: 38
Joined: Wed Mar 12, 2014 1:40 am

Prednisone/ulcerative Colitis

Postby herlbert » Sun Nov 27, 2016 11:43 am

In July 2006 I was diagnosed with ulcerative colitis(u.c.), a chronic disease that causes inflammation and sores, called ulcers, in the lining of the rectum and colon. Ulcers form where inflammation has killed the cells that usually line the colon which then bleed and produce pus. This disease affects my physical and emotional health, as well as my schooling.

Because my symptoms have been and continue to be severe enough I have been hospitalized four times since July and was recently back in ER. I’ve had severe bleeding, severe diarrhea that caused dehydration, and severe pain. In my case doctors are trying to stop the diarrhea as well as loss of blood, fluids, and mineral salts. I am on a special diet, and pain medication, in addition to medication to repair my colon and stop the bleeding.

I taking “corticosteroids”, specifically Prednisone, to reduce inflammation. Prednisone is used by people who have moderate to severe ulcerative colitis. These drugs also cause side effects such as significant weight gain, acne, facial hair, hypertension, diabetes, mood swings, bone mass loss, “buffalo humps”, and an increased risk of infection. For this reason, they are not recommended for long-term use, although they are considered very effective when prescribed for short-term use.

The steroid I was prescribed, Prednisone, is a drug that MUST be weaned off otherwise serious side effects can occur. In early November my doctor abruptly took me off steroids instead of weaning me off and I ended up having “adrenal crisis”. Adrenal crisis is a life-threatening state caused by insufficient levels of cortisol, which is a hormone produced and released by the adrenal glands. In layman’s terms, my body was used to having steroids given to it, so it stopped making it’s own. When I stopped taking the prednisone my adrenal glands still weren’t making their own cortisol and I ended up in a life-threatening condition. If on Monday November 6th my mother hadn’t caught on to what was going on and I wasn’t immediately put back on steroids, I may not have made it to Tuesday morning. I am now back on steroids, for a 7th round, and I am being weaned off however I cannot seem to be well unless I am on steroids. I might be able to go a couple weeks, but then I have to get right back on the drugs. Is there anything I can do? I am continually sick and feel it's because I wasn't properly weaned off steroids. Thanks! Kristen Overmyer
herlbert
 
Posts: 43
Joined: Sat Oct 06, 2012 6:59 am


Return to Legal Malpractice

 


  • Related topics
    Replies
    Views
    Last post
cron